Flood, Franklin
- When
- April 14, 11:00 AM CST to April 30, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
The Big Muddy River rose above flood stage at Plumfield and Murphysboro during mid-month. At Plumfield, the river crested only an inch above flood stage, and fell back within its banks the next day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Big Muddy River rose above flood stage at Plumfield and Murphysboro during mid-month. At Plumfield, the river crested only an inch above flood stage, and fell back within its banks the next day. Murphysboro remained above flood stage for the rest of the month, but rose no more than a few inches above flood stage. This resulted in minor flooding of low-lying areas near the river, primarily agricultural.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 14, 10:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1130 AM CDT SUN APR 14 2002 JUST UPDATED THE FORECAST FOR THIS AFTERNOON. THE MAIN AREA OF CONVECTION HAS MOVED JUST EAST OF THE FORECAST AREA...BUT SCATTERED SHOWERS CONTINUE TO DEVELOP ACROSS PORTIONS OF WESTERN KENTUCKY. REMOVED POPS FROM ALL BUT THE SOUTHEAST QUADRANT/ZONE...WHERE AN ISOLATED SHOWER OR STORM WILL REMAIN POSSIBLE INTO THE AFTERNOON. THE LOW CLOUD DECK OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS IS EXPECTED TO BREAK UP EARLY THIS AFTERNOON...RESULTING IN PARTLY CLOUDY/PARTLY SUNNY SKIES. LIKEWISE...PARTLY CLOUDY/PARTLY SUNNY SKIES ARE EXPECTED ELSEWHERE...GIVEN SUNSHINE ON VERY MOIST GROUNDS. TEMPERATURE FORECAST LOOKED O.K....BUT DID BROADEN THE RANGE A BIT FOR WESTERN KENTUCKY DUE TO LINGERING CLOUDS/PRECIPITATION. .PAH...NONE. DRS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-141800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 719 AM CDT SUN APR 14 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE QUAD STATE REGION. PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE...MAINLY THIS MORNING. DISCUSSION... AN UPPER LEVEL DISTURBANCE INTERACTING WITH DEEP MOISTURE AND ATMOSPHERIC INSTABILITY WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY. THIS ACTIVITY WILL END FROM WEST TO EAST STARTING AROUND MID MORNING AND CLEARING THE SOUTHEAST CORNER OF OUR AREA BY LATE AFTERNOON. LOCALLY HEAVY RAINS OF AN INCH PER HOUR ARE POSSIBLE WITH THE STRONGER STORMS. RAINFALL RATES OF THIS MAGNITUDE COULD CAUSE URBAN AND SMALL STREAM FLOODING IN SOME AREAS. LACK OF STRONG WIND SHEAR AND LOW LEVEL FORCING SHOULD KEEP THE STORMS BELOW SEVERE LEVELS. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS MAY BE REQUIRED TODAY FOR FLOODING REPORTS... BUT NOT FOR SEVERE STORMS. && JAP
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292722, 5292723.